West Virginia, 2014

Flash Flooding and Hail in West Virginia, May 13 to 14, 2014

May 13 to 14, 2014 · NWS RLX · 12 events in 8 counties and zones

Record heat over the mountainous counties helped form convection in a moist environment during the early afternoon. Cells were slow moving.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Record heat over the mountainous counties helped form convection in a moist environment during the early afternoon. Cells were slow moving. New clusters of convection continued to form during the late afternoon into the evening hours on the periphery of earlier convection.

Some slow moving and small repetitive cells caused localized downpours. Since the ground was initially relatively dry, only localized minor flash flooding occurred. A few locations had wind damage and hail. Electricity interruptions were most common in Kanawha and Roane Counties.

After a warm and muggy night, new rounds of convection formed over the mountains by midday into the early afternoon on the 14th. This was ahead of a nearly stationary front in Ohio into Kentucky and Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 13, 3:17 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, May 13, 3:17 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
417 PM EDT TUE MAY 13 2014

.SYNOPSIS...
MOIST AIR MASS WITH SCATTERED THUNDERSTORMS LINGERS THROUGH
WEDNESDAY. STRONG COLD FRONT CROSSES THURSDAY. UPPER TROUGH LINGERS
THROUGH THE WEEKEND. A COOL...CANADIAN HIGH ARRIVES EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
WARM MOIST CONDITIONS CONTINUE AS THE AREA REMAINS IN SOUTHERLY FLOW
REACHING FOR NEAR RECORD TEMPERATURES. CONVECTION IS CURRENTLY
DEVELOPING OVER MUCH OF THE AREA AS A FEW CUMULUS TOWERS ARE
BEGINNING TO DEVELOP LIGHTNING. NO REAL FORCING MECHANISM
APPARENT...SO WILL LEAVE SCATTERED COVERAGE AND WILL MAINTAIN HIGH
UNCERTAINTY ON TIMING OF ANY ORGANIZED WAVES.

UPPER LEVEL WIND PROFILES DO NOT SUPPORT MUCH IN TERMS OF STRONG
ROTATING STORMS...SO THE OCCASIONAL LIGHTNING INFUSED STORM WITH
HEAVY DOWNPOURS IN AIR WITH PRECIPITABLE WATER IN THE 1.75 INCH
RANGE CAN BE EXPECTED. STORM SPEED IS LIKELY TO BE IN THE 15 TO 25
KT NORTH TO NORTHEAST MOVEMENT...SO ISOLATED FLOODING MAY BE A
CONCERN ESPECIALLY IF STORMS REPEATEDLY HIT AN AREA.

CONVECTION SHOULD DECREASE TO MORE ISOLATED COVERAGE OVERNIGHT.
EXPECTING ANOTHER WARM MUGGY NIGHT WITH LOWLAND TEMPERATURES IN
THE LOW TO MID 60S AS DEW POINTS HOVER IN THE SAME RANGE.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
SYSTEM WITH WINTER-LIKE AMPLITUDE IMPACTS THE AREA THIS PERIOD...THE
IRONY BEING THE WARM SIDE OF THIS SYSTEM FEATURES A SUMMER-LIKE
PATTERN.

UPPER LEVEL SRN STREAM S/W TROUGH LIFTS OUT OF THE DEEP S WED AND
WED NT...AND THEN SHEARS OUT THU AND THU NT...AS A NORTHERN STREAM
S/W TROUGH COMES DOWN THE BACKSIDE OF THE LARGER L/W TROUGH.  SFC
LOW TRACKS FROM THE LOWER OHIO VALLEY TO THE EASTERN GREAT LAKES
DURING THIS TIME.  THIS LEAVES THE FCST AREA IN THE WARM SECTOR WED
AND WED NT.

WED WILL START SIMILAR TO TODAY...BUT THE WARM...DRY MORNING WILL
THEN GIVE WAY TO A MORE CONVECTIVELY ACTIVE AFTERNOON COMPARED WITH
THIS AFTERNOON.  LOW LEVEL CONVERGENCE AXIS FORMS BY LATE WED OVER
WESTERN PORTION OF FCST AREA...BENEATH UP TO AROUND 2500 J/KG OF
CAPE...PW VALUES OF 1.4 TO 1.8 IN...AND LIFTED INDEX TO -2.  WITH
30 TO 40 KTS OF FLOW INCLUDING SOME DIRECTIONAL SHEAR AHEAD OF THE
SFC TROUGH...THUNDERSTORMS CAN BECOME QUITE STRONG AND HEAVY...AND
PRODUCE AT LEAST SMALL HAIL.  HAVE GUSTY WINDS AND SMALL HAIL IN THE
OHIO ZONES WED EVENING...WITH CONTINUED MENTION THERE INTO NE KY IN
THE HWO FOR POSSIBLE SVR AND EXCESS WATER.

ACTIVITY DIMINISHES WED NT IN THE E WITH LOSS OF HEATING...SO
LEADING EDGE OF LIKELY-PLUS POPS RETREATS W BEFORE ADVANCING E AGAIN
EARLY THU MORNING.  BLENDED GFS-NAM TIMING THU WITH WIDESPREAD
SHOWERS AND SOME THUNDERSTORMS CROSSING THE AREA AS THE FRONT COMES
THROUGH...INCLUDING SHOWERS FOR A SHORT TIME BEHIND THE FRONT.  HAVE
CLOSE TO AN INCH QPF DURING THE DAY THU SO WILL HAVE TO MONITOR THE
WATER SITUATION IN RELATION TO THE EARLIER CONVECTION.

PRECIPITATION MOVES OUT THU NT BUT THAT S/W ROTATING DOWN THE
BACKSIDE OF THE L/W COMES UP THE E SIDE NEGATIVELY TILTED...SO THE
CHANCE FOR SHOWERS INCREASES WITH THAT FEATURE FRI AFTERNOON.

TEMPERATURES FOR THE MOST PART CLOSE TO GUIDANCE...BUT WORKED WITH
HOURLY TEMPERATURES THU-FRI WITH THE COLD FRONT COMING THROUGH AND
THEN THE BAROCLINIC ZONE SLUGGISHLY PUSHING ON THROUGH.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MODELS AGREE ON HAVING THE SLOWLY PROGRESSIVE AND DEEP UPPER TROUGH
MOVING ACROSS THE OHIO VALLEY FRIDAY NIGHT AND SATURDAY. THIS WILL
PUSH A SECONDARY COLD FRONT EASTWARD ACROSS THE AREA FRIDAY
NIGHT. ENOUGH UPPER SUPPORT AND MOISTURE WILL BRING AT LEAST
SCATTERED RAIN SHOWERS AS THE FRONT PUSHES ACROSS. EVEN BEHIND THE
FRONT...AT LEAST WIDELY SCATTERED SHOWERS ARE EXPECTED INTO SATURDAY
IN THE WRAPAROUND COOLER AND MOIST FLOW UNDER THE UPPER TROUGH. THE
BEST CHANCE FOR THESE POST FRONT WRAPAROUND SHOWERS WILL BE OVER THE
NORTHERN AND CENTRAL MOUNTAINS WHERE SOME UPSLOPE COMPONENT TO THE
FLOW WILL AID THE SHOWERS. SHOWERS TAPER OFF FROM WEST TO EAST
SATURDAY AFTERNOON AND EVENING...AS THE UPPER TOUGH LIFTS OUT AND
HIGH PRESSURE BUILDS IN. THIS WILL BRING DRY CONDITIONS FOR SUNDAY
INTO EARLY NEXT WEEK. FOR TEMPERATURES...WITH THE MAIN POLAR VORTEX
SITTING OVER EASTERN CANADA...A GENERAL WEST TO NORTHWEST FLOW ALOFT
WILL BRING CANADIAN HIGH PRESSURE AND COOLER THAN NORMAL
TEMPERATURES FOR THIS TIME OF YEAR DURING THIS PERIOD.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS PREVAILING THROUGH THE DAY. SCATTERED THUNDERSTORMS
ARE LIKELY THIS AFTERNOON BEFORE BECOMING MORE ISOLATED IN NATURE
OVERNIGHT. ISOLATED FOG COULD BE AN ISSUE AGAIN TONIGHT BUT
COVERAGE SHOULD BE QUITE SPOTTY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF THUNDERSTORM DISSIPATION IS DIFFICULT
TO DETERMINE. FOG COVERAGE IS ALSO QUITE QUESTIONABLE DEPENDING ON
WHEN CLOUDS ARRIVE FROM THE WEST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EDT 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
IFR POSSIBLE IN CONVECTION NOW INTO THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/JMV/JW
NEAR TERM...JW
SHORT TERM...TRM
LONG TERM...JMV
AVIATION...JW
Hazardous weather outlook, May 13, 10:06 AM EST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1106 AM EDT TUE MAY 13 2014

KYZ103-105-OHZ076-VAZ003-004-WVZ005>011-013>020-024>040-046-047-
141515-
BOYD-LAWRENCE KY-WASHINGTON-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
1106 AM EDT TUE MAY 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A POSSIBILITY OF HIGH WATER ON STREAMS...CREEKS...AND
RIVERS THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ101-102-OHZ066-067-075-083>087-141515-
GREENUP-CARTER-PERRY-MORGAN-ATHENS-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-
1106 AM EDT TUE MAY 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
SOUTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE OHIO VALLEY ON WEDNESDAY.

THERE IS A POSSIBILITY OF HIGH WATER ON STREAMS...CREEKS...AND
RIVERS THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 13, 12:39 PM EST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
139 PM EDT TUE MAY 13 2014

WVZ046-047-131830-
POCAHONTAS WV-RANDOLPH WV-
139 PM EDT TUE MAY 13 2014

...SPECIAL WEATHER STATEMENT FOR SOUTHERN RANDOLPH AND WESTERN
POCAHONTAS COUNTIES UNTIL 230 PM EDT...

AT 129 PM EDT...STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE
LOCATED ALONG A LINE FROM 23 MILES SOUTHEAST OF ELKINS TO ABOUT 10
MILES WEST OF MARLINTON...WHICH WERE NEARLY STATIONARY.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
THUNDERSTORMS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3866 7960 3866 7962 3862 7962 3855 7966
      3808 8033 3810 8036 3812 8037 3825 8036
      3875 7968 3869 7959

50
Special weather statement, May 13, 4:29 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
529 PM EDT TUE MAY 13 2014

WVZ015-018-025>030-034>039-132330-
BOONE WV-BRAXTON WV-CALHOUN WV-CLAY WV-FAYETTE WV-GILMER WV-
KANAWHA WV-LEWIS WV-LOGAN WV-NICHOLAS WV-RALEIGH WV-UPSHUR WV-
WEBSTER WV-WYOMING WV-
529 PM EDT TUE MAY 13 2014

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN UPSHUR...WEBSTER...
EASTERN WYOMING...EASTERN BOONE...BRAXTON...SOUTHEASTERN CALHOUN...
CLAY...FAYETTE...SOUTHEASTERN GILMER...SOUTHEASTERN KANAWHA...
LEWIS...EXTREME EASTERN LOGAN...NICHOLAS AND RALEIGH COUNTIES UNTIL
730 PM EDT...

AT 521 PM EDT...SCATTERED STRONG THUNDERSTORMS WITH VERY HEAVY RAIN
WERE LOCATED OVER THE WEST VIRGINIA MOUNTAINS FROM RANDOLPH COUNTY
SOUTHWARD TO WYOMING COUNTY...MOVING NORTHWEST AT AROUND 12 MPH.
THESE STORMS WILL CONTINUE NORTHWESTWARD OFF THE MOUNTAINS AND INTO
THE LOWLAND COUNTIES EAST OF THE I79 CORRIDOR THROUGH 730 PM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

THESE WILL IMPACT THE FOLLOWING INTERSTATES...I-64 NEAR BECKLEY
BETWEEN MILE MARKERS 120 AND 132...I-79 BETWEEN MILE MARKERS 37 AND
95...THE WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 33 AND 86.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3748 8150 3778 8174 3809 8165 3853 8121
      3858 8112 3862 8108 3864 8110 3917 8058
      3917 8057 3851 8019 3825 8045 3808 8070
      3809 8088 3807 8081 3804 8082 3799 8077
      3793 8079 3745 8138 3745 8143

05

The radar

The Charleston,WV radar (KRLX), 83 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 flash flood, 3 hail. Local standard time, as filed.

Hail, Wyoming

When
May 13, 4:30 PM EST
Where
Wyoming County, Pineville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.580, -81.530

Flash Flood, Fayette

When
May 13, 5:00 PM EST to 6:00 PM EST
Where
Fayette County, 1.02 mi W of Brooklyn to 1 mi NNE of Sewell
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.972, -81.048

Rain estimated at around 2 inches in an hour caused the small streams feeding into the New River to flood. One example was Coal Run in Cunard. Small private bridges and culverts saw minor damage. Roads were flooded.

Thunderstorm Wind, Mingo

When
May 13, 6:00 PM EST
Where
Mingo County, 0.58 mi SSW of Gilbert
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.612, -81.874

Trees were blown down onto Route 52.

Flash Flood, Braxton

When
May 13, 7:10 PM EST to 8:00 PM EST
Where
Braxton County, 0.19 mi WSW of Mc Nutt to 0.82 mi NNW of Sutton
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.699, -80.673

Localized downpours over Grannys Creek from slow moving thunderstorm cells caused flooding along Route 4. The road was closed with 2 feet of water.

Flash Flood, Mingo

When
May 13, 7:45 PM EST to 9:00 PM EST
Where
Mingo County, 2 mi SE of Wharncliffe to 1 mi W of Wharncliffe
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.529, -81.944

Downpours with maximum rains estimated at 2 inches in an hour caused minor flash flooding on small streams and runs in the central and eastern portion of the county. | |Bens Creek and Spring Fork flooded and closed roads near Wharncliffe. The lower reaches of Pigeion Creek and its runs flooded roads around Delbarton.

No structures were flooded.

Thunderstorm Wind, Kanawha

When
May 13, 8:15 PM EST
Where
Kanawha County, 0.9 mi NNW of Cross Lanes
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
38.432, -81.787

Large branches were blown down.

Thunderstorm Wind, Kanawha

When
May 13, 8:30 PM EST
Where
Kanawha County, St Albans
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
38.380, -81.830

A few trees fell. One fallen tree damaged a house.

Hail, Kanawha

When
May 13, 8:35 PM EST
Where
Kanawha County, 1.52 mi SW of Pinch
Measured
1 in hail
Reported by
Public
Coordinates
38.404, -81.499

Thunderstorm Wind, Roane

When
May 13, 8:40 PM EST
Where
Roane County, Walton
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
38.630, -81.400

Trees fell onto power lines.

Thunderstorm Wind, Roane

When
May 13, 9:00 PM EST
Where
Roane County, 1 mi W of Spencer
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.800, -81.369

Trees fell onto power lines.

Flash Flood, Barbour

When
May 14, 12:05 PM EST to 2:00 PM EST
Where
Barbour County, Talbot to 2 mi E of Junior
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
38.970, -80.030

A small cluster of showers and thunderstorms elongated north to south, moved north along the Route 250 corridor. Minor flash flooding occurred. Drainage and runoff issues in Belington caused a few evacuations.

Hail, Harrison

When
May 14, 5:54 PM EST
Where
Harrison County, Salem
Measured
1.75 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.280, -80.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2014Every state in 2014This day in weather historyWarnings in West Virginia, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506354, 506370, 506360, 506374, 506368, 506372, 506377, 506375, 506355, 506357, 506379, 506381.